Tennessee, 2013

Flash Flooding in Tennessee, April 28, 2013

April 28, 2013 · NWS HUN · 3 events in 1 county or zone

A slow moving storm system produced very heavy rainfall and flash flooding in portions of southern middle Tennessee. Rainfall amounts through the event ranged from two to three inches, with a few areas receving up to four inches in a 12 to 18 hour time period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A slow moving storm system produced very heavy rainfall and flash flooding in portions of southern middle Tennessee. Rainfall amounts through the event ranged from two to three inches, with a few areas receving up to four inches in a 12 to 18 hour time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 28, 8:57 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 28, 8:57 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 AM CDT SUN APR 28 2013

.UPDATE...
MADE SOME TWEAKS TO POPS BUT WILL KEEP REST OF FCST PARAMETERS AS IS
FOR NOW.

&&

.DISCUSSION...
5H TROF CONTINUES TO SLOWLY MOVE EAST ACROSS THE TN VALLEY WHILE THE
SFC CDFNT EXTENDS ACROSS THE NW CORNER OF AL. THE CDFNT WILL LIKELY
STALL OUT OVER NRN AL LATER THIS AFTN. THUS WITH A STALL CDFNT...PLENTY
OF ATMOSPHERIC MOISTURE AND THE UPPER 5H TROF...EXPECT A CONTINUATION
OF SHRA AND TSRA TODAY. NOT EXPECTING ANY SVR WX BUT SOME STORMS MAY
ANY PRODUCE HAIL UP TO THE SIZE OF PENNIES...GUSTY WINDS AND
LOCALIZED HVY RAIN. AS THE TROF MOVES EAST OF THE CWA THIS EVENING
THE PCPN WILL BEGIN TO TAPER OFF FROM WEST TO EAST...BEGINNING LATE
MRNG OVER EXTREME NW AL AND THE REST OF THE CWA THIS AFTN.

07

&&

.AVIATION...
/ISSUED 648 AM CDT SUN APR 28 2013/
FOR 12Z TAFS...A COMPLICATED AVIATION FORECAST WITH HIT-OR-MISS
SHOWERS DIFFICULT TO TIME ACCURATELY GIVEN THEIR RAPIDLY EVOLVING
NATURE. NEVERTHELESS...A LARGE AREA OF RAIN/SHRA WITH EMBEDDED
THUNDERSTORMS IN ASSOC/W A WARM FRONT IS NOW PUSHING THROUGH NE AL
AND DOWNSTREAM OF KHSV/KMSL TAF SITES. A FEW SHOWERS LINGER IN NW/NC
AL AND A FEW MORE SHOWERS/TSTMS CAN BE SEEN IN REGIONAL RADAR IMAGERY
DEVELOPING UPSTREAM IN NE MISS. CONTINUED DEVELOPMENT OF SCTD
CONVECTION IS LIKELY AHEAD OF A CDFNT THIS MORNING AND ESPECIALLY
INTO THE AFTERNOON HOURS WITH THE ADDED SOLAR HEATING. CEILINGS WERE
RATHER DIFFICULT TO FCST AND THERE IS LIKELY TO BE SOME LARGE
FLUCTUATIONS...FROM MVFR/VFR AND POSSIBLY LIFR-MVFR-VFR AT KMSL EARLY
THIS MORNING. WHERE HVY CONVECTION OCCURS...BRIEF IFR CIGS/VIS IS
POSSIBLE.

KDW

&&

.PREV DISCUSSION...
/ISSUED 439 AM CDT SUN APR 28 2013/
ROUNDS OF SHOWERS AND THUNDERSTORMS MADE FOR A VERY BUSY OVERNIGHT
THUS FAR. AS OF THIS WRITING...THE LINE OF STORMS WAS EXITING NE
ALABAMA OR FROM NEAR CHATTANOOGA AND WEST OF FT PAYNE. OTHER
ISOLATED TO SCATTERED ACTIVITY CONTINUED MOVING TOWARD THE REGION
FROM THE SW...AFFECTING AREAS FROM NE OF TUPELO TO THE BANKHEAD NATL
FOREST. SYNOPTICALLY...A WARM FRONT WAS DRAPED NNW TO SSE FROM
WESTERN KY TO NEAR HUNTSVILLE AND COLUMBUS GA. COLD AIR WEDGING FROM
THE NORTH ATLANTIC (OR THE EFFECTS FROM IT) HAS PRODUCED SOMEWHAT
MORE STABLE CONDITIONS ACROSS NE ALABAMA...WHICH HAS HELPED TO TEMPER
THE OVERALL STORM STRENGTH. IN EITHER AIRMASS...THE OVERNIGHT
CONVECTION HAS BEEN RATHER ACTIVE IN THE LIGHTNING DEPARTMENT...WITH
IN THE NEIGHBORHOOD OF 1000 CLOUD TO GROUND STRIKES PER HOUR OVER
AND CLOSE TO OUR FORECAST/WARNING AREA.

BIG PICTURE WISE...MID/HIGH LATITUDE BLOCKING WAS PRESENT ACROSS THE
NORTH PACIFIC AND ATLANTIC/WESTERN EUROPE. A WEAK ZONAL/SPLIT PATTERN
EXISTED ACROSS THE GREATER CONUS. AN WEAK LOW IN THE 500MB HEIGHT
REGIME WAS MOVING ACROSS SOUTHERN ILLINOIS. ANOTHER THUNDERSTORM
COMPLEX WAS MOVING OVER SE TEXAS AND THE NW GULF.

A COLD FRONT LYING WEST OF THE REGION SHOULD PUSH TO THE EAST DURING
THE COURSE OF TODAY AND TONIGHT. THIS WILL RESULT IN THE SHOWER
ACTIVITY WINDING DOWN FROM WEST TO EAST TONIGHT. EXCEPT FOR LINGERING
MORNING CONVECTION OVER NE ALABAMA MONDAY MORNING...A BRIEF RESPITE
FROM SHOWER ACTIVITY APPEARS TO BE ON TRACK...AS HIGH PRESSURE
BUILDS IN FROM THE NW.

THE DRY SPELL WILL BE A SHORT LIVED AFFAIR. AN UPPER DISTURBANCE ON
THE EAST SIDE OF THE PACIFIC BLOCK WILL MOVE TO THE SE AS MEAN
TROUGHING FORMS ACROSS THE CENTRAL NORTH AMERICAN DOMAIN. AN
UNSEASONABLY DEEP/COLD LOW IS FORECAST TO DEVELOP OVER THE WESTERN
PLAINS AFTER MIDWEEK. THIS LOW APPARENTLY WILL BE THE WESTERN LOW IN
A NEW OMEGA BLOCK SET TO FORM ACROSS THE EASTERN CONUS AND WESTERN
ATLANTIC FOR THE LATTER HALF OF THE WEEK.

COMPARED TO PREVIOUS RUNS...MUCH BETTER AGREEMENT WAS APPARENT FROM
THIS MORNINGS MEDIUM RANGE GUIDANCE. THE GFS HAS REALLY SLOWED DOWN
THE EASTWARD PROGRESS OF A COLD FRONT...GENERALLY HOLDING IT TO WEST
OF THIS REGION. THE ECMWF ON THE OTHER HAND HAS TAKEN A SLIGHTLY MORE
PROGRESSIVE TONE...BRINGING A FRONT ACROSS THE TENNESSEE VALLEY
DURING LATE FRI. GIVEN THOSE DIFFERENCES...HAVE STAYED ON A SIMILAR
FORECAST AS BEFORE...BRINGING THE FRONT ACROSS THE AREA EARLY SAT.
PER THE NEW GUIDANCE...LOOKS LIKE THE COLDEST AIR FROM THIS NEXT
SYSTEM WILL AFFECT THE CENTRAL/HIGH PLAINS. BUT WITH THIS AMOUNT OF
COLD AIR...COULD NOT RULE OUT A COLDER NEXT WEEKEND THAN WE HAVE
GOING NOW.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 4:11 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 AM CDT SUN APR 28 2013

ALZ001>010-016-TNZ076-096-097-281830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
511 AM CDT SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE AFTERNOON.
GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL
WILL AGAIN BE POSSIBLE WITH SOME OF THE STRONGER STORMS. MULTIPLE
ROUNDS OF HEAVY RAINFALL OVER THE SAME AREAS MAY ALSO RESULT IN
MINOR FLOODING OF ROADS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY MORNING ACROSS
NORTHEAST ALABAMA...WITH GUSTY WINDS THE PRIMARY THREAT.

AN ADDITIONAL CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY...AS MORE MOISTURE MOVES ACROSS THE REGION. A COLD FRONT
MOVING IN MAY RESULT IN SOME OF THE STORMS BECOMING STRONG ON
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 7:51 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 AM CDT SUN APR 28 2013

ALZ003-004-281430-
LAWRENCE AL-FRANKLIN AL-
851 AM CDT SUN APR 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EASTERN
FRANKLIN COUNTIES UNTIL 930 AM CDT...

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PHIL CAMPBELL...OR 9 MILES SOUTH OF
RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...PHIL CAMPBELL...NORTH COURTLAND AND COURTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3457 8758 3457 8752 3458 8751 3460 8751
      3461 8750 3475 8727 3451 8710 3431 8760
      3431 8781 3440 8787
TIME...MOT...LOC 1349Z 239DEG 32KT 3436 8774

KDW
Special weather statement, Apr 28, 9:34 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1034 AM CDT SUN APR 28 2013

TNZ076-096-097-281615-
MOORE TN-LINCOLN TN-FRANKLIN TN-
1034 AM CDT SUN APR 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...
SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES UNTIL 1115 AM CDT...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF HUNTLAND...OR 9 MILES SOUTHEAST
OF FAYETTEVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LEXIE CROSSROADS...ESTILL SPRINGS...AND TIMS FORD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3534 8603 3534 8603 3531 8600 3531 8595
      3528 8591 3522 8586 3520 8587 3499 8639
      3499 8646 3512 8655 3536 8615
TIME...MOT...LOC 1530Z 239DEG 31KT 3509 8642

KDW

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
April 28, 10:30 AM CST to 12:00 PM CST
Where
Franklin County, 1.28 mi NNE of Center Grove to 1.32 mi NNE of Center Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.337, -86.221

Flash flooding occurred with several inches of water covering the road along and near Highway 130, about nine miles east-northeast of Lynchburg, Tennessee.

Flash Flood, Franklin

When
April 28, 10:40 AM CST to 12:00 PM CST
Where
Franklin County, 1.59 mi NNW of Estill Spgs Arpt to 1.57 mi NNW of Estill Spgs Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.290, -86.163

Flash flooding occurred with several inches of water over the road along Stewart Lane in Estill Springs, Tennessee.

Flash Flood, Franklin

When
April 28, 11:00 AM CST to 12:00 PM CST
Where
Franklin County, 0.9 mi SSE of Cowan to 0.81 mi SSE of Cowan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.157, -86.016

Flash flooding occurred with several inches of water reported over the road along Water Tank road, near the intersection of Jackson street and Bookout road in Cowan, Tennessee.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437381, 437382, 437383.